Virginia, 2015

Winter Weather in Virginia, January 23 to 24, 2015

January 23 to 24, 2015 · NWS LWX · 4 events in 4 counties and zones

Low pressure tracking just offshore of Delmarva brought a mix of precipitation to the area as a result of cold air wedging from a retreating high pressure.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracking just offshore of Delmarva brought a mix of precipitation to the area as a result of cold air wedging from a retreating high pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 23, 10:44 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 23, 10:44 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 AM EST FRI JAN 23 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC WILL MOVE OFFSHORE THIS
AFTERNOON. LOW PRESSURE OVER THE SOUTHEASTERN STATES WILL TRACK
NORTHEAST TO A POSITION EAST OF THE DELMARVA SATURDAY MORNING AND
MOVE INTO THE GULF OF MAINE SATURDAY NIGHT. HIGH PRESSURE WILL
BRIEFLY RETURN TO THE AREA BEFORE A FAST MOVING LOW PRESSURE
SYSTEM WILL CROSS THE AREA FROM THE WEST SUNDAY NIGHT THROUGH
MONDAY. HIGH PRESSURE IS THEN EXPECTED THROUGH THE MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CIRRUS WERE ADVANCING NORTHWARD INTO THE CWA LATE THIS MORNING.
EXPECT CLOUDS TO THICKEN AND LOWER THROUGHOUT THE DAY. PRECIP HAS
ALREADY BEGUN ACROSS SOUTHWEST VIRGINIA...GENERALLY IN THE FORM OF
SNOW. PRECIP WILL CONTINUE SPREADING NORTHWARD...MAKING INTO THE
LOWER POTOMAC HIGHLANDS/CENTRAL SHENANDOAH VALLEY/FOOTHILLS MID
AFTERNOON. P-TYPE AT ONSET LOOKS LIKE SNOW OR SLEET...BUT MAY MIX
WITH RAIN AS WELL ESPECIALLY OVER THE FOOTHILLS WHERE BOUNDARY
LAYER TEMPS WILL BE A LITTLE WARMER. PRECIP WILL CONTINUE TO
SPREAD NORTHWARD DURING THE EVENING. SEE SHORT TERM SECTION BELOW
FOR HEADLINE CHANGES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
WE WILL BE UPGRADING THE WINTER WEATHER ADVISORY TO A WINTER STORM
WARNING ACROSS THE NORTHWEST CORNER OF THE CWA...ESSENTIALLY
WASHINGTON AND ALLEGANY COUNTY IN MARYLAND...MUCH OF THE EASTERN
WEST VIRGINIA PANHANDLE AND INTO FREDERICK COUNTY VIRGINIA. WE
EXPECT A SW TO NE STRIPE OF SNOW TO OCCUR AND BRING 5 OR MORE
INCHES OF SNOW IN THIS UPGRADED AREA. IN ADDITION...END TIMES WILL
BE ADJUSTED FOR SOME OF THE REMAINING ADVISORY AREA. SNOW AMOUNTS
WILL LIKELY TAPER OFF SIGNIFICANTLY TO THE SOUTHEAST AS A TIGHT
GRADIENT OF SNOWFALL ACCUMULATIONS IS LIKELY TO OCCUR.

PREV...

A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF THE CWA FROM
EITHER LATE THIS AFTN OR EVE INTO MID-LATE MRNG SAT. A WINTRY MIX
IS POSSIBLE AND EXPECTED FOR MUCH OF THE ADVISORY AREA W/ FREEZING
RAIN THE OVER-ARCHING THEME...THOUGH ACCUMUATLING SNOW WILL BE
POSSIBLE FOR THE NRN AND WRN HALVES OF THE CWA...INCLUDING JUST
INTO THE WRN DC/BALT SUBURBS. IMMEDIATE DC/BALT AREAS SHOULD SEE A
BRIEF PERIOD OF SNOW AND SLEET MIX LATE TONIGHT BUT THE
ACCUMULATION/DURATION WILL BE CUT DOWN BY THE WAVERING FREEZING
RAIN WHICH IS EXPECTED TO BE NESTLED RIGHT AROUND/NEAR I-95 THRU
THE DURATION OF THE EVENT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
FAST FLOW CONTINUES ACROSS THE U.S. IN THE XTND PD. LOW PRES MOVG
OFF THE DELMARVA WL BE DRAWING COLDER AIR INTO THE MID ATLC AS IT
EXITS. I-95 MRNG RA XPCTD TO MIX W/ SN DURG THE AFTN WHILE POP
CHCS DCRS. W OF I-95 MRNG MIXED PCPN WL BE COMING TO AN END DURG
THE AFTN. XCPTN WL BE THE WRN UPSLOPE AREAS.

HIGH PRES ACROSS THE AREA SAT NGT/1ST PART OF SUN WL QUICKLY MOVE
E AS A CLIPPER SYSTEM DROPS INTO THE AREA SUN NGT AS THE LONG WV
PATTERN RMNS IN THE WRN RDG/ERN TROF THAT HAS BEEN WRITTEN ABT
MANY TIMES IN JAN. WINTRY PCPN WL BE PSBL SUN AFTN W OF I-81...BCMG
LKLY OVR THE AREA SUN NGT. LGT ACCUMS WL BE PSBL.

COLD AND DRY CONDS OVR THE MID ATLC DURG THE MIDWK. HIGHS IN THE
U20S/M30S W/ LOWS RANGING FM THE SINGLE DIGITS IN THE HIGHLANDS TO
THE UPR TEENS/M20S IN THE CITIES. ANOTHER CLIPPER COULD IMPACT THE
AREA AT THE END OF NEXT WK.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR CONDS THRU MUCH OF THE TAF PERIOD...UNTIL LATE AFTN TDA. A
WINTRY MIX WILL ARRIVE MID TO LATE EVE FOR THE DC/BALT METRO -
SLIGHTLY EARLIER FOR AREAS S AND W. THIS SYSTEM WILL LINGER INTO
MIDDAY SAT...W/ MAINLY AND FZRA/IP MIX N AND W OF DC...MORE FZRA
FOR THE DC AREA AND S/IP/FZRA FOR BALT AND NORTH.

CIGS DOWN INTO IFR CAT XPCTD SAT MRNG...IMPRVG DURG THE AFTN. VFR
SAT NGT AND SUN...THEN LKLY DIMINISHING SUN NGT AS THE NEXT LOW
PRES AREA MOVES INTO THE MID ATLC.

&&

.MARINE...
LIGHT WINDS TODAY AND INTO TONIGHT...SLY THEN TURNING SE AS HIGH
PRES MOVES OFF THE COAST. A STORM SYSTEM OFF DELMARVA WILL SWITCH
WINDS TO NLY AND GUSTY OVER THE WATER INTO EARLY SAT.

SCA HAS BEEN ISSUED FOR SAT AFTN AS LOW PRES DEPARTS AREA AND HIGH
PRES RETURNS TO THE WATERS.

NO MARINE HAZARDS SUNDAY THROUGH MONDAY MORNING.

SMALL CRAFT ADVISORIES MAY BE NEEDED MONDAY AFTERNOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON EST
     SATURDAY FOR DCZ001.
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON EST
     SATURDAY FOR MDZ003.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON EST
     SATURDAY FOR MDZ004>006-011-013-014-503>508.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     SATURDAY FOR MDZ501-502.
VA...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM EST
     SATURDAY FOR VAZ025-026-036-037-503-504-508.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON EST
     SATURDAY FOR VAZ027-029>031-038>040-050-051-501-502-507.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON EST
     SATURDAY FOR VAZ052>054-505-506.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     SATURDAY FOR VAZ028.
WV...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM EST
     SATURDAY FOR WVZ505-506.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON EST
     SATURDAY FOR WVZ051-052.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON EST
     SATURDAY FOR WVZ053.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     SATURDAY FOR WVZ050-055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST SATURDAY FOR
     ANZ532>534-537-540>543.
     SMALL CRAFT ADVISORY FROM NOON TO 6 PM EST SATURDAY FOR ANZ530-
     531-535-536-538-539.

&&

BPP/GMS/WOODY!
Hazardous weather outlook, Jan 23, 11:52 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EST FRI JAN 23 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1152 AM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM THIS
EVENING FOR MUCH OF THE WASHINGTON AND BALTIMORE METROPOLITAN AREA
NORTH LOWER SOUTHERN MARYLAND...FOR A WINTRY MIX OF SNOW...SLEET
AND FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH NOON
SATURDAY.

A CLIPPER LOW PRESSURE SYSTEM IS LIKELY TO BRING ACCUMULATING
SNOW TO PORTIONS OF THE AREA LATE SUNDAY INTO MONDAY. UNCERTAINTY
REMAINS WITH THE FORECAST INTENSITY AND TIMING OF THIS FEATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1152 AM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 4 PM FOR
GRANT...HARDY...MINERAL AND HAMPSHIRE COUNTIES IN EASTERN WEST
VIRGINIA...FREDERICK COUNTY AND THE CITY OF WINCHESTER IN
VIRGINIA...AND ALLEGANY COUNTY MARYLAND. A WINTER STORM WARNING IS
IN EFFECT BEGINNING AT 6 PM FOR MORGAN AND BERKELEY COUNTIES IN
EASTERN WEST VIRGINIA AND WASHINGTON COUNTY MARYLAND.

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING THIS AFTERNOON
THE REST OF THE EASTERN WEST VIRGINIA PANHANDLE...MUCH OF NORTHERN
VIRGINIA AND MUCH OF NORTHERN MARYLAND...FOR A WINTRY MIX OF
SNOW...SLEET AND FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY REMAIN IN
EFFECT SATURDAY MORNING.

UPSLOPE SNOW WILL CONTINUE WEST FROM THE ALLEGHENY FRONT THROUGH
SATURDAY NIGHT.

A CLIPPER LOW PRESSURE SYSTEM IS LIKELY TO BRING ACCUMULATING
SNOW TO PORTIONS OF THE AREA LATE SUNDAY INTO MONDAY. UNCERTAINTY
REMAINS WITH THE FORECAST INTENSITY AND TIMING OF THIS FEATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Frederick

When
January 23, 3:00 PM EST to January 24, 6:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Spotters reported a trace of an inch of ice.

Winter Weather, Prince William

When
January 23, 5:00 PM EST to January 24, 9:00 AM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Spotters reported between a trace and two-tenths of an inch of ice.

Winter Weather, Western Loudoun

When
January 23, 5:00 PM EST to January 24, 9:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Spotters reported between a trace and two-tenths of an inch of ice.

Winter Weather, Eastern Loudoun

When
January 23, 5:00 PM EST to January 24, 9:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Spotters reported between a trace and two-tenths of an inch of ice.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556820, 556821, 556822, 556823.